Featured Research

from universities, journals, and other organizations

Common blood pressure medication may pose risk to older adults

Date:
June 16, 2014
Source:
UT Southwestern Medical Center
Summary:
Adults over 65 who have recently begun thiazide diuretics are at a greater risk for developing metabolic-related adverse events, researchers have found. More than two-thirds of older adults have high blood pressure in the United States and thiazide diuretics are often recommended as the initial medication for these hypertensive patients. While the risks of this medication are well known, the risks are not well quantified in real-world clinical practice, where older adults who are treated may have a number of other illnesses.

“Our research quantifies the risks of metabolic adverse events in older adults in real-world, clinical practice shortly after initiating thiazide diuretics,” said Dr. Anil Makam, Assistant Professor of Internal Medicine at UT Southwestern and first author of the study.
Credit: Image courtesy of UT Southwestern Medical Center

Adults over 65 who have recently begun thiazide diuretics are at a greater risk for developing metabolic-related adverse events, researchers at UT Southwestern Medical Center have found.

More than two-thirds of older adults have high blood pressure in the United States and thiazide diuretics are often recommended as the initial medication for these hypertensive patients. Thiazide diuretics primarily inhibit sodium transport in the kidney, leading to urinary loss of sodium and water, which decreases blood pressure. While the risks of this medication are well known, the risks are not well quantified in real-world clinical practice, where older adults who are treated may have a number of other illnesses.

The national observational study, undertaken by a team of researchers at UT Southwestern and the University of California, San Francisco, examined 1,060 adult veterans with hypertension who recently began taking a thiazide diuretic. The study compared them to a similar group of veterans who were not prescribed a thiazide diuretic. The findings were recently published in the Journal of the American Geriatrics Society.

During a nine month period, 14 percent of older adults prescribed a thiazide diuretic developed a metabolic adverse event, compared with 6 percent of adults not prescribed a thiazide diuretic. For every 12 adults who were newly prescribed a thiazide diuretic, one developed a metabolic adverse event that he or she would not otherwise have had.

The three metabolic adverse events that researchers assessed were hyponatremia (low sodium levels in the blood), hypokalemia (low potassium levels in the blood), and acute kidney injury (a 25 percent decrease in kidney function from the baseline value before the thiazide diuretic was started).

"Our research quantifies the risks of metabolic adverse events in older adults in real-world, clinical practice shortly after initiating thiazide diuretics," said Dr. Anil Makam, assistant professor of Internal Medicine at UT Southwestern and first author of the study. "From a clinical point-of-view, the implications of these findings help inform doctors of the risks associated with a common medication and their use in older adults."

While the findings highlight that thiazide-related adverse events are common in this population, researchers were surprised to discover that only 42 percent of older adults who had recently begun taking a thiazide diuretic had laboratory testing to monitor for these adverse events within the first three months of beginning the medication.

"Our research suggests that thiazide-induced adverse events are common in older adults and greater attention should be paid to potential complications in prescribing thiazide diuretics to older adults, including closer laboratory monitoring before and after initiation of thiazides," Dr. Makam said.


Story Source:

The above story is based on materials provided by UT Southwestern Medical Center. Note: Materials may be edited for content and length.


Journal Reference:

  1. Anil N. Makam, W. John Boscardin, Yinghui Miao, Michael A. Steinman. Risk of Thiazide-Induced Metabolic Adverse Events in Older Adults. Journal of the American Geriatrics Society, 2014; 62 (6): 1039 DOI: 10.1111/jgs.12839

Cite This Page:

UT Southwestern Medical Center. "Common blood pressure medication may pose risk to older adults." ScienceDaily. ScienceDaily, 16 June 2014. <www.sciencedaily.com/releases/2014/06/140616111020.htm>.
UT Southwestern Medical Center. (2014, June 16). Common blood pressure medication may pose risk to older adults. ScienceDaily. Retrieved October 22, 2014 from www.sciencedaily.com/releases/2014/06/140616111020.htm
UT Southwestern Medical Center. "Common blood pressure medication may pose risk to older adults." ScienceDaily. www.sciencedaily.com/releases/2014/06/140616111020.htm (accessed October 22, 2014).

Share This



More Health & Medicine News

Wednesday, October 22, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Orthodontist Mom Jennifer Salzer on the Best Time for Braces

Orthodontist Mom Jennifer Salzer on the Best Time for Braces

Working Mother (Oct. 22, 2014) Is your child ready? Video provided by Working Mother
Powered by NewsLook.com
U.S. Issues Ebola Travel Restrictions, Are Visa Bans Next?

U.S. Issues Ebola Travel Restrictions, Are Visa Bans Next?

Newsy (Oct. 22, 2014) Now that the U.S. is restricting travel from West Africa, some are dropping questions about a travel ban and instead asking about visa bans. Video provided by Newsy
Powered by NewsLook.com
US to Track Everyone Coming from Ebola Nations

US to Track Everyone Coming from Ebola Nations

AP (Oct. 22, 2014) Stepping up their vigilance against Ebola, federal authorities said Wednesday that everyone traveling into the US from Ebola-stricken nations will be monitored for symptoms for 21 days. (Oct. 22) Video provided by AP
Powered by NewsLook.com
Doctors Help Paralysed Man Walk Again, Patient in Disbelief

Doctors Help Paralysed Man Walk Again, Patient in Disbelief

AFP (Oct. 22, 2014) Polish doctors describe how they helped a paralysed man walk again, with the patient in disbelief at the return of sensation to his legs. Duration: 1:04 Video provided by AFP
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:

Strange & Offbeat Stories


Health & Medicine

Mind & Brain

Living & Well

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins